Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 108, NWS Nashville, TN

July 16, 1998Macon County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 16, 1998, 8:19 AM CDT for Macon County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 1998, 8:19 AM CDT (13:19 UTC)
Expired
Jul 16, 1998, 10:50 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Macon County, TN

The radar

The Nashville radar (KOHX), 59 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 161320
FFWBNA
TNC111-169-189-161550-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
819 AM CDT THU JUL 16 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MACON COUNTY IN MIDDLE TENNESSEE
  TROUSDALE COUNTY IN MIDDLE TENNESSEE
  WILSON COUNTY IN MIDDLE TENNESSEE

* UNTIL 1050 AM CDT

* AT 816 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF SLOW MOVING SHOWERS AND THUNDERSTORMS OVER
  WILSON...TROUSDALE AND MACON COUNTIES. BESIDES OCCASIONAL
  LIGHTNING...VERY HEAVY RAINFALL IS ASSOCIATED WITH THESE SHOWERS
  AND THUNDERSTORMS. RAINFALL AMOUNTS BETWEEN 1 AND 1.5 INCHES WILL
  LIKELY F6ALL IN AN HOUR'S TIME. DUE TO A NEARLY SATURATED SOIL...
  THIS EXCESSIVE RAIN WILL QUICKLY RUN-OFF...CAUSING CREEKS AND
  STREAMS TO RISE RAPIDLY.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:20 AM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jul 16, 2:20 AM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
220 AM CDT THU JUL 16 1998

LOOKS AS THOUGH WE WL SEE ONE MORE SHOT OF SHRA TDA BEFORE THE PLAGUE
FINALLY SHIFTS EWD.

05Z SFC ANALYSIS SHOWS WK INVERTED SFC TROF STILL HOVERING OVR MID TN
W/ RIDGE TO THE W ENCROACHING EVER NEARER. BROAD AREA OF >70 DEW POINTS
STILL COVERING MOST OF SOUTHEAST.

AS TROF ASSOCIATED W/ LO PRES CENTER IN CANADA CONTINUES TO MOVE EWD...
SFC BNDRY OVR MID TN WL INTERACT...MV E...DEEPEN...AND BECOME CDFNT AS
TROF TAKES ON LONGWAVE PATTERN. AM ALMOST LOOKING FORWARD TO THE
SUMMERTIME HEAT AGAIN.

MODEL WIND PROFILE WL BECOME NLY AT ALL LVLS BY THE END OF FCST PD AS
HI PRES MVS BACK INTO MID TN. SEE A DRAMATIC DCRS IN POPS AFT PD 1. QPF
FOR PD 2 REDUCED TO ZERO FOR ALL BUT THE SRN PLATEAU...AND EVEN HERE
AMTS ARE VERY LIGHT.

BLV FWC/FAN PD 1 TEMPS A LTL TOO HIGH CONSIDERING CLD COVER. WUD ADJUST
THIS DOWN ONE CAT. AM TENDING TWD HIGHER FWC POPSR FOR PD 1.

NASHVILLE    85/70/90/68 6210     COOKEVILLE  82/67/87/65 7410
LAWRENCEBURG 87/72/92/70 6210     MCMINNVILLE 85/70/90/68 7410

08

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:19 AM CDTFlash Flood WarningOHXTrousdale, Wilson3 hr

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.